It is not uncommon for drugs to induce adverse effects. This means that they may cause some alterations, besides the beneficial effect of the drug itself. Sometimes it may be true allergic reactions, but in most cases these are side effects.
The drugs most commonly causing allergy are antibiotics and among them the family of penicillins (eg, amoxicillin). Also, aspirin (acetylsalicylic acid) and NSAIDs are a frequent cause.
Among others, drug allergy can cause symptoms such as:
- urticaria and angioedema (hives and swelling)
- anaphylaxis (generalized allergic reaction)
- contact dermatitis (eczema at the site of application of a cream, for example)
- itchy rashes
To develop a drug allergy, it is usually necessary to have received the drug or a closely related one on a previous occasion. Therefore, a previous good tolerance of a drug does not rule out an allergy.
There are some people who say they are "allergic to all drugs". This is scientifically impossible. If you have reactions to various drugs, it should be assessed if these are related and whether it is a true allergic reaction or side effects.
Drug allergy testing is one of the most difficult and tedious subjects in allergy diagnosis. There are, with the exception of penicillins, no comercial test solutions in the right dilutions available. That means all test substances need to be prepared by your doctor or the hospital pharmacy. Secondly, after a drug enters the body, it starts changing. If you swallow a tablet, the juices of the stomach can break it down and if it is injected, the kidney or liver can process the drug into a slightly different molecule (“metabolites”). That also makes it difficult to make a test to assess the allergy, since these changes can not always be mimicked outside of the body. Moreover, we do not always now how the body changes the drug or which parts of the drug are causing the allergy.